Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 2, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Mar 13, 2018, 5:58 PM PDT for Tulare County, California. It was in force for 92 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2018, 5:58 PM PDT (00:58 UTC)
- Expired
- Mar 13, 2018, 7:30 PM PDT
- In force
- 92 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 87 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 6:36 PM PDT | FLOOD | 1 Ene Springville, CA | FLOODING AND MUDSLIDE REPORTED ON HIGHWAY 190 EAST OF SPRINGVILLE AT THE POWERHOUSE BRIDGE. ABOUT 3 FEET OF WATER COVERED THE BRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 1.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719 WGUS56 KHNX 140058 FFWHNX CAC107-140230- /O.NEW.KHNX.FF.W.0002.180314T0058Z-180314T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Joaquin Valley CA 558 PM PDT TUE MAR 13 2018 The National Weather Service in Hanford CA has issued a * Flash Flood Warning for... Central Tulare County in central California for the Pier Fire burn scar area... * Until 730 PM PDT * At 557 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Oak Opening and Springville. LAT...LON 3622 11861 3606 11862 3605 11878 3617 11880 $$ Barlow
1 follow-up statement
232 WGUS76 KHNX 140224 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 724 PM PDT TUE MAR 13 2018 CAC107-140231- /O.EXP.KHNX.FF.W.0002.000000T0000Z-180314T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tulare CA- 724 PM PDT TUE MAR 13 2018 ...THE FLASH FLOOD WARNING FOR THE PIER FIRE BURN SCAR AREA IN CENTRAL TULARE COUNTY WILL EXPIRE AT 730 PM PDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Showers are possible overnight. However, rainfall amounts are not expected to be significant. LAT...LON 3622 11861 3606 11862 3605 11878 3617 11880 $$ Barlow
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 3:59 PM PDT, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 13, 3:59 PM PDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 359 PM PDT Tue Mar 13 2018 .SYNOPSIS... The active March continues as a deep trough with a closed midlevel low drops through the Aleutians and Pacific northwest through the week. This will provide many opportunities for rain and snow. As the colder airmass arrives, snow levels will be low for this time in March, with confidence growing in another impactful event into this weekend. && .DISCUSSION... Best instability resulted in a line of thunderstorms with impressive rainfall rates across the northern tier of counties this afternoon. Two shots of rainfall moved over Mariposa county near the Detwiler burn scar, one with impressive rainfall rates. Showers and any thunderstorms are dwindling now. Model soundings actually indicate more impressive instability perhaps reaching further south tomorrow into the valley tomorrow, so the at least slight chance of thunderstorms remain valid. Also, with fair llvl shear/helicity values at 0-1km, can't rule out a funnel cloud sighting or maybe some gusty winds and small hail. With rain moving through northern half tonight, can't rule out some isolated areas of patchy dense fog. There also may be some low clouds/fog along the higher elevations near Tehachapi to start Wednesday. Biggest change to the forecast was on Thursday, when all guidance has significantly backed off chance for widespread precipitation. forecast was adjusted accordingly. Considering consistent QPF forecast and arrival of cold air, initially a Winter Storm Watch was hoisted which matches with Sacramento and Reno. Can see this being expanded with future packages, as the potential exists for Warning criteria snow down to 4000 feet, or at the very least worthy of an advisory. Another break perhaps Sunday, but again long range models, ensembles are in good agreement regarding another system approaching at the beginning of next work week. Although this system has colder origins, it does take a track across the Pacific long enough such that snow levels may be higher than the upcoming weekend event. && .AVIATION... MVFR conds possible with heavier rain showers and perhaps a few thunderstorms over the next 24 hours. Some IFR conds may be observed with isolated dense fog possible, especially for northern terminals into tomorrow morning. Low clouds could also lead to mountain obscurations and IFR in the higher elevations of Kern overnight. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Winter Weather Advisory until 11 PM PDT Wednesday ABOVE 6500 FEET FOR THE CAZ097. Winter Storm Warning until 11 PM PDT Wednesday ABOVE 6000 FEET FOR THE CAZ096. Winter Storm Watch from Thursday afternoon through late Friday night ABOVE 4000 FEET FOR THE CAZ096. && public...Mattarochia avn/fw...Mattarochia synopsis...Mattarochia weather.gov/hanford
In the hours before
Special weather statement, Mar 13, 4:52 PM PDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
452 PM PDT TUE MAR 13 2018
CAZ093-096-140045-
Mariposa, Madera, and Fresno County Foothills CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
452 PM PDT TUE MAR 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARIPOSA...NORTHEASTERN
MADERA...SOUTHERN TUOLUMNE AND NORTH CENTRAL FRESNO COUNTIES UNTIL
545 PM PDT...
At 451 PM PDT, trained weather spotters reported strong thunderstorms
along a line extending from Yosemite Lakes to near Kaiser Point.
Movement was north at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3795 11931 3789 11920 3780 11920 3773 11926
3771 11922 3774 11919 3773 11912 3763 11903
3728 11896 3715 11985 3780 12001 3776 11994
3777 11986 3781 11987 3785 11982 3789 11982
3789 11988 3793 11988 3800 11931
TIME...MOT...LOC 2351Z 174DEG 20KT 3722 11977 3732 11906
BarlowSpecial weather statement, Mar 13, 4:59 PM PDT, 59 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 459 PM PDT TUE MAR 13 2018 CAZ098-099-140045- Indian Wells Valley CA-Southeastern Kern County Desert CA- 459 PM PDT TUE MAR 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KERN COUNTY UNTIL 545 PM PDT... At 458 PM PDT, Doppler radar was tracking a strong thunderstorm near China Lake Acres, or near Ridgecrest, moving northeast at 40 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ridgecrest, Inyokern and China Lake Acres. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3541 11776 3547 11800 3572 11781 3568 11761 TIME...MOT...LOC 2358Z 227DEG 36KT 3557 11775 BSO
Special weather statement, Mar 13, 5:20 PM PDT, 38 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 520 PM PDT TUE MAR 13 2018 CAZ092-094-097-140100- Tulare County Foothills CA-Tulare County Mountains CA- Southeastern San Joaquin Valley CA- 520 PM PDT TUE MAR 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TULARE COUNTY UNTIL 600 PM PDT... At 519 PM PDT, Doppler radar was tracking a strong thunderstorm near East Porterville, or near Porterville, moving northeast at 20 mph. Half inch hail will be possible with this storm. Locations impacted include... Porterville, East Porterville and Springville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3599 11893 3602 11901 3621 11885 3610 11870 TIME...MOT...LOC 0019Z 233DEG 16KT 3606 11890 BSO
Special weather statement, Mar 13, 5:23 PM PDT, 35 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 523 PM PDT TUE MAR 13 2018 CAZ093-096-140100- Mariposa, Madera, and Fresno County Foothills CA- Sierra Nevada from Yosemite to Kings Canyon CA- 523 PM PDT TUE MAR 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADERA AND NORTHEASTERN FRESNO COUNTIES UNTIL 600 PM PDT... At 520 PM PDT, Doppler radar was tracking a strong thunderstorm 5 miles West of Shaver Lake moving north at 10 mph. Up to half inch hail and winds in excess of 30 mph will be possible with this storm. Heavy rainfall and frequent lightning is possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3702 11925 3707 11946 3733 11942 3725 11910 TIME...MOT...LOC 0020Z 196DEG 10KT 3712 11933 Barlow
Special weather statement, Mar 13, 5:40 PM PDT, 18 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 540 PM PDT TUE MAR 13 2018 CAZ092-094-097-140130- Tulare County Foothills CA-Tulare County Mountains CA- Southeastern San Joaquin Valley CA- 540 PM PDT TUE MAR 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TULARE COUNTY UNTIL 630 PM PDT... At 540 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Three Rivers, or 8 miles west of South Fork Campground, moving northeast at 10 mph. Up to half inch hail and winds in excess of 30 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3626 11895 3632 11902 3651 11881 3636 11866 TIME...MOT...LOC 0040Z 228DEG 9KT 3632 11892 Barlow
Special weather statement, Mar 13, 5:51 PM PDT, 7 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 551 PM PDT TUE MAR 13 2018 CAZ094-097-140130- Tulare County Foothills CA-Tulare County Mountains CA- 551 PM PDT TUE MAR 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TULARE COUNTY UNTIL 630 PM PDT... At 550 PM PDT, Doppler radar was tracking a strong thunderstorm 12 miles northeast of East Porterville, or 14 miles east of Porterville, moving northeast at 10 mph. Up to half inch hail and winds in excess of 30 mph will be possible with this storm. Heavy rain and frequent lightning are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3606 11882 3617 11889 3632 11860 3614 11849 TIME...MOT...LOC 0050Z 240DEG 9KT 3613 11878 Barlow
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 5:20 PM PDT | Special Weather Statement | HNX | Tulare | 40 min |
| Mar 13, 5:23 PM PDT | Special Weather Statement | HNX | Madera | 37 min |
| Mar 13, 5:40 PM PDT | Special Weather Statement | HNX | Tulare | 50 min |
| Mar 13, 5:51 PM PDT | Special Weather Statement | HNX | Tulare | 39 min |
| Mar 13, 6:05 PM PDT | Special Weather Statement | HNX | 40 min | |
| Mar 13, 6:31 PM PDT | Special Weather Statement | HNX | Tulare | 44 min |
| Mar 13, 9:11 PM PDT | Special Weather Statement | HNX | Tulare | 34 min |
| Mar 14, 12:53 PM PDT | Winter Weather Advisory | HNX | 33 hr | |
| Mar 14, 4:38 PM PDT | Special Weather Statement | HNX | Fresno | 37 min |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.